Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 245, NWS Kansas City, MO

July 24, 2001Grundy County, Mercer County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 24, 2001, 11:43 PM CDT for Grundy County, Mercer County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 24, 2001, 11:43 PM CDT (04:43 UTC)
Expired
Jul 25, 2001, 12:45 AM CDT
In force
62 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Grundy County, MO, Mercer County, MO

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 10:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 4.7 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2387 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
28.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 250442
SVRMCI

MOC079-129-250545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1143 PM CDT TUE JUL 24 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI
  THIS INCLUDES THE CITY OF TRENTON
  SOUTHEASTERN MERCER COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 1245 AM CDT

* AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHEAST OF MILL GROVE
  TO BRIMSON...OR FROM 23 MILES NORTHEAST OF TRENTON TO 11 MILES WEST
  OF TRENTON...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDINBURG AT 1150 PM CDT
  TRENTON AT 1155 PM CDT
  DUNLAP AT MIDNIGHT CDT
  GALT AT 1205 AM CDT
  LAREDO AT 1210 AM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

LAT...LON 4043 9338 4023 9377 3996 9375 3999 @9338

BUNTING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:16 PM CDT, 9 hours 27 minutes earlier.

Area forecast discussion, Jul 24, 2:16 PM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
216 PM CDT TUE JUL 24 2001

FORECAST CONCERNS: PROB OF RAIN TONIGHT INTO WED...TEMP THRU WED
NITE.

NOCTURNAL CONVECT HAS PLAYED HAVOC ON TEMP AND PCPN IN RECENT
DAYS...AND ONCE AGAIN...SHORT TERM MODELS DIVERGENT ON FCST.
MCS CTNS TO TRACK WELL NORTH OF FA...WITH TRALING SHRA RMNG JUST
NORTH OF IA BORDER. CLDS RMN OVR NRN PART OF CWA FRM DEBRIS
LEFT FRM SHRA/TSRA EARLIER THIS MRNG. WEAK OUTFLOW/SFC TROF XTNDS
FRM NRN IA...ACRS SE NE...INTO WRN KS. ATMOS ESSENTIALLY UNCAPPED...BUT
WITH ONLY WEAK SFC CONV AND MAX TEMPS FLIRTING WITH CONVECT TEMPS...
DONT THINK TSRA WL REDEVELOP THIS AFTN...AS SYN SCALE SUB OCCURING
DUE TO PSG OF 70/50 DAM SHRTWV.

TONIGHT IS A TUFF CALL...LATEST WV LOOP INDICATES NXT SHRTWV TO OVERTOP
RDG LOCATED IN WRN NM. APPEARS TO BE A LTL STGR THAN MODELS ARE
INDICATING...WITH AVN HVG BEST HNDL OF SITN.  THIS FEATURE PROGGD TO
FIRE CONVECT ALNG FRNT RANGE THIS AFTN. MVMNT OF FEATURE
A LTL SLOWER AND FURTHER NORTH THAN EARLIER RUNS...THUS DEVELOPMENT OF
MCS WL BE LATER THAN EXPECTED.  BTR 85-70 DAM WAA LOCATED TO THE
WEST AND NORTH OF CWA...AND ZONE OF WEAK ISN LIFT XTNDS FRM ACRS NRN
KS INTO NRN MO. MODELS HINTING AT MCS DEVELOPMENT...BUT WHERE? WL
PLACE HIEST POPS IN NW...TAPERING TO LO CHC ALNG SRN TIER OF COUNTIES.
FEEL THE DEATH KNELL FOR EXC HEAT WRNG WL ARRIVE TMRW WITH CONVECT
DEBRIS AND SHRA.  NOT PLANNING TO XTND EXC HEAT WRNG BYND TONIGHT.

FEEL BNDRY WL NOT PUSH AS FAR SOUTH AS ETA/META SUGGESTING...AND
LEANING TWD WARMER FWC NUMBERS FOR WED.  CONSENSUS IN
SHORT TERM MODELS WITH REGARD TO BNDRY LOCATION ON THU...THAT
BEING SOUTH OF CWA. ENUF ISN LIFT AND WAA TO PRODUCE SCT SHRA/TSRA
ACRS SRN ZONES...SO WL LEAVE LO CHC POPS FOR THIS AREA. WL KEEP
FCST DRY FOR REST OF AREA ON THU INTO THU NITE.  NXT CHC OF
POPS COMES FRI AFTN INTO SAT MRNG...WITH AVN BRINGING PROGRESSIVE
SHRTWV THRU AREA.  TEMPS THURS THRU SAT WL BE NEAR NORMAL...WITH
BLDG RDG HTG THINGS UP LATE IN FCST PD.

.EAX...
MO...ZONES 28>33-37>40-43>46-53>54...EXCESSIVE HEAT WARNING THRU
TONIGHT.
KS...ZONES 28-57-60-103>105...EXCESSIVE HEAT WARNING THRU TONIGHT

24

In the hours before

Local storm report, Jul 24, 9:54 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    2 NW PRINCETON            MO   .88 INCH HAIL
07/24/01   MERCER                         REPORTED BY HAM RADIO
                                          OPERATOR. OCCURRED ON
                                          THE NORTHEAST SIDE OF
                                          LAKE PAHO
Local storm report, Jul 24, 10:31 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1031 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1028 PM    SPICKARD                  MO   .75 INCH HAIL
07/24/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR.

1028 PM    SPICKARD                  MO   65 MPH TSQTM GUST
07/24/01   GRUNDY                         REPORTED BY HAM RADIO
                                          OPERATOR. MEASURED WIND
                                          GUST.
Local storm report, Jul 24, 11:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1117 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1114 PM    5 N BETHANY               MO   60 MPH TSTM GUST
07/24/01   HARRISON                       REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jul 24, 11:27 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1127 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1103 PM    3 W MILAN                 MO   60 MPH TSTM GUST
07/24/01   SULLIVAN                       50 TO 60 MPH WINDS
                                          REPORTED AT THE
                                          INTERSECTION OF
                                          HIGHWAYS E AND PP.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 24, 11:39 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 PM CDT TUE JUL 24 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    BETHANY                   MO   64 MPH TSTM GUST
07/24/01   HARRISON                       MEASURED WIND GUST.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

1134 PM    STANBERRY                 MO   .75 INCH HAIL
07/24/01   GENTRY                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 9:25 PM CDTSevere Thunderstorm WarningEAXHarrison, Mercer65 min
Jul 24, 9:47 PM CDTSevere Thunderstorm WarningEAXNodaway, Worth58 min
Jul 24, 10:03 PM CDTSevere Thunderstorm WarningEAXPutnam42 min
Jul 24, 10:24 PM CDTSevere Thunderstorm WarningEAXGrundy, Sullivan51 min
Jul 24, 10:34 PM CDTSevere Thunderstorm WarningEAXHarrison56 min
Jul 24, 10:45 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth45 min
Jul 24, 11:30 PM CDTSevere Thunderstorm WarningEAXGentry45 min
Jul 25, 12:09 AM CDTSevere Thunderstorm WarningEAXAdair36 min
Jul 25, 1:10 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt, Nodaway50 min
Jul 25, 1:19 AM CDTSevere Thunderstorm WarningEAXMacon, Randolph41 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.